The FDA warns against Fosamax
In March of 2010, the FDA released a warning to the public and health care providers stating that they are currently investigating the link between femur fractures and bisphosphonate drugs (including Fosamax). The warning explains that there have been public concerns and cases are surfacing concerning people who were taking bisphosphonates and then had fractured femurs (thigh bones). The Fosamax femur fracture news has only escalated since the drug's release in 1995.
The FDA said that they were investigating the problem and to use caution when taking these drugs. They advised patients:
- Do not stop taking the drug unless specified by your doctor
- Contact your doctor immediately if you experience any pains in your thighs
- Report any side-effects to the FDA
The American Society of Bone and Mineral Research’s report
Then, in September of 2010, the American Society of Bone and Mineral Research submitted a report to the FDA explaining their research findings on bisphosphonates. The ASBMR stated that in a research study, later published in the Journal of Bone and Mineral Research, they found that out of 310 patients with femur fractures, 94 percent of them were taking Fosamax or some other bisphosphonate drug. Most of these patients had been taking the drugs for more than five years.
The FDA’s October 2010 advisory
Less than a month after the American Society of Bone and Mineral Research sent their report to the FDA, the FDA released another warning stating that they were now going to require changes to the labels on bisphosphonate drugs that advise about femur fractures.
The FDA officially stated that, “atypical femur fractures, a rare but serious type of thigh bone fracture, have been predominantly reported in patients taking bisphosphonates. The optimal duration of bisphosphonate use for osteoporosis is unknown, and the FDA is highlighting this uncertainty because these fractures may be related to use of bisphosphonates for longer than five years.”
In the same report, Sandra Kweder, M.D., deputy director of the Office of New Drugs in the FDA’s Center for Drug Evaluation and Research made the following statement: “The FDA is continuing to evaluate data about the safety and effectiveness of bisphosphonates when used long-term for osteoporosis treatment…In the interim, it’s important for patients and health care professionals to have all the safety information available when determining the best course of treatment for osteoporosis.”
As it stands now
As of right now, the FDA has done the following in response to the numerous cases of femur fractures related to bisphosphonate drugs:
- Warned the public and health care providers about possible risks associated with bisphosphonates
- Required all bisphosphonate drugs to add warnings to their labels
- Required an update to the Medication Guide to include these risks
- Stated publically that they would invest in further research on the matter
- Asked the public and health care providers for any reports involving serious side-effects related to bisphosphonates.
Lawsuits are being brought up against bisphosphonate drug manufactures frequently, which can only fuel the fire under the FDA’s research team to figure out the connection between bisphosphonates and femur fracture. Weitz & Luxenberg can help those that have been injured by Fosamax or any of the other bisphosphonate drugs. Contact us today for a free legal consultation.
Fosamax and the FDA FDA Conducts Further Research on Fosamax
FDA Looks into Fosamax
FDA Warning FDA Warning: Fosamax causes femur fracture and brittle bones
FDA releases warnings concerning the connection between Fosamax and femur fracture
Fosamax Fosamax Femur Fracture Lawsuits, Litigation, Lawyers & Attorney
Fosamax lawsuit for Femur Fractures and a class action lawsuits may start for Fosamax broken bone victims.